Area health officials are once again predicting a spike in drug overdoses is about to hit the Morgantown area after an alleged “bad batch” wreaked havoc in the Columbus, Ohio, area.
Monongalia County Health Department has gotten word that a new overdose spike has been issued in the Columbus area after 20 overdoses — three resulting in death — were reported within a 24-hour period. In nine of the cases, multiple doses of naloxone, also known as Narcan, had to be administered to victims.
Predictive modeling is estimating the “bad batch” will hit north-central West Virginia and the Morgantown area within the next few days, but that doesn’t mean effects won’t be felt sooner.
Just two weeks ago, on April 21, a similar scenario was playing out with reports of approximately 19 overdoses in the Columbus area in the same time frame. Narcan was used in 13 of those cases and one person died from suspected fentanyl.
At that time, health officials believed the spike could likely hit Morgantown within three days of the warning from Columbus, but it didn’t take that long — it was less than 24 hours.
By midnight on April 21, Monongalia County reported five overdoses and two deaths that were suspected to be drug-related.
The spike continued for over a week with 22 suspected overdoses and four fatalities in the Morgantown area from April 21 through April 30.
Joe Klass, chief of operations of MCHD threat preparedness, said that while it may be the same or a similar substance as a few weeks ago that is causing this week’s overdoses — this is a new alert.
Klass said while this new alert predicts the potentially lethal batch of drugs will hit this area in the next three to four days, that doesn’t mean overdoses won’t begin sooner, like the last alert.
The Office of Drug Control Policy, which puts out the alerts, gets its information from a lot of different sources and not all are confirmed or vetted, Klass said. This makes it difficult to determine exact time frames on when and where the drugs are moving.
“When we see these alerts we always try to push out the importance of having naloxone, knowing how to use it, and using the fentanyl testing strips,” he said.
In many cases, the drugs causing the overdoses are contaminated with fentanyl in some way, but any drug could potentially be part of a “bad batch.”
“When they say a ‘bad batch’ what they’re saying is that they are seeing an increase in overdose or overdose fatalities from whatever their baseline is,” Klass explained. “And then they are assuming that that is because there’s a new product that’s just entered the area that potentially is going be more potent or is going to have some new substance in it that’s dangerous.”
While the alerts should make users extra cautious, anytime you are going to use a substance, never use alone and be sure to have Narcan on hand as well as fentanyl test strips to be sure what you are taking hasn’t been contaminated.
You never know when someone you know or encounter might need naloxone. The life-saving nasal spray is available for free at Monongalia County Health Department from 8:30 a.m.-4:30 p.m., or by calling 304-225-0266.
A Narcan vending machine was also recently added and available at Hazel’s House of Hope that provides free doses to the public.